Center for Injury Research and Prevention

Adverse events associated with a large dose of intravenous lipid emulsion for suspected local anesthetic toxicity.

TitleAdverse events associated with a large dose of intravenous lipid emulsion for suspected local anesthetic toxicity.
Publication TypeJournal Article
Year of Publication2017
AuthorsCorwin DJ, Topjian A, Banwell BL, Osterhoudt KC
JournalClin Toxicol (Phila)
Volume55
Issue6
Pagination603-607
Date Published07/2017
Type of Articlejournal
ISSN1556-9519
KeywordsAnesthetics, Local, Antidotes, Child, Drug Overdose, Fat Emulsions, Intravenous, Female, Humans, Mepivacaine, Nerve Block, Seizures
Abstract

BACKGROUND: Intravenous lipid emulsion (ILE) has gained favor as a rescue treatment for cardiovascular collapse due to intravenous local anesthetic overdose, however, goals of ILE therapy are still being defined. We describe a case of a girl given 66 mL/kg of 20% lipid emulsion (ILE) in the treatment of presumed mepivacaine toxicity.

CASE REPORT: An 11-year-old girl weighing 55.6 kg developed pallor, rolling back of the eyes, and rhythmic muscle twitching after receiving a mandibular nerve block injection with a 1.8 mL ampule of 3% mepivacaine. With concern for persistent seizures she was given three 1 mL/kg boluses of ILE, followed by an infusion of 0.25 mL/kg/min. The total dose ultimately administered was 3670 mL (66 mL/kg) over 7 h. A serum triglyceride concentration, drawn 2 h after cessation of ILE infusion, was estimated to be 16,583 mg/dL (429 mmol/L) after several dilutions; her blood was grossly lipemic. Notable signs included hypersomnolence, tachypnea, and tachycardia. Other complications included apparent metabolic acidosis (serum bicarbonate of 5 mmol/L) with hyperlactatemia (lactate 7.0 mmol/L), difficulty with serum laboratory interpretation, and a non-contrast brain magnetic resonance imaging showing high signal in the dural venous sinuses. The lipemia cleared over three days and the patient recovered uneventfully. Case discussion: This case demonstrates a unique neurologic and metabolic toxicity associated with ILE given as an antidote in a high total dose, and highlights the need for cautious antidotal application of lipid emulsion infusions. Until more data is available, clinicians are advised to take great care if considering a dose in excess of 12.5 mL/kg/day, the maximum daily dosage recommended by the U.S. Food and Drug Administration for nutritional supplementation. Careful monitoring of total doses administered across institutions and hospital wards during transfers is paramount to avoid inadvertent overdose of antidotes.

DOI10.1080/15563650.2017.1294693
Alternate JournalClin Toxicol (Phila)
PubMed ID28489457